The Diabetes Forum Support Community For Diabetics Online banner

1 - 10 of 10 Posts

·
Registered
Joined
·
100 Posts
Discussion Starter #1
Hello! I was just diagnosed yesterday with Type II. Looking back, I suspect I have been diabetic for a while now and have attributed the symptoms to other health issues.

Medically speaking, I have had a lousy year. I have been treated for a hormone imbalance by an OB/GYN. I received physical therapy for arthritis in my knees, but I had to discontinue that due to two anal squamous cell cancer surgeries. I have high blood pressure, which generally is medically managed and stays in the good range. I have recently been diagnosed with an extremely low level of Vitamin D and have started taking OTC meds for that. Now the diabetes diagnosis.

Yes, I am overweight. *sigh* I am having trouble forcing myself to get the exercise I need. I have to ice my knees down when I come back from walking just a half hour, half what I used to walk a few years ago.

I have just started taking Metformin (2 500mg tablets/day). My two fasting glucose reading were 151 and then 131 two weeks later. My A1C level was 6.9, not too bad, right? I was not sure i being on my period would affect that number and I forgot to mention that to the doctor.

Anyhoo, I am trying to figure all this out, but I don't see the endocrinologist for a month. I am glad to find this forum because I know I will need your help. Thanks in advance!
 

·
Registered
Joined
·
3,024 Posts
Welcome to our forum! I am pleased to hear that you are exercising and trying to get help. You are off to a good start. If you can gradually lose weight and reduce your A1c to being less than 6.5 then that will be great. An A1c below 6.0 is considered nondiabetic. If you can ever reach that level you can greatly reduce the chances of having diabetes complications with your eyes, kidneys and nervous system. Keep us posted on your progress and good luck to you!

Richard
 

·
Registered
Joined
·
40 Posts
Hello! I was just diagnosed yesterday with Type II. Looking back, I suspect I have been diabetic for a while now and have attributed the symptoms to other health issues.

Medically speaking, I have had a lousy year. I have been treated for a hormone imbalance by an OB/GYN. I received physical therapy for arthritis in my knees, but I had to discontinue that due to two anal squamous cell cancer surgeries. I have high blood pressure, which generally is medically managed and stays in the good range. I have recently been diagnosed with an extremely low level of Vitamin D and have started taking OTC meds for that. Now the diabetes diagnosis.

Yes, I am overweight. *sigh* I am having trouble forcing myself to get the exercise I need. I have to ice my knees down when I come back from walking just a half hour, half what I used to walk a few years ago.

I have just started taking Metformin (2 500mg tablets/day). My two fasting glucose reading were 151 and then 131 two weeks later. My A1C level was 6.9, not too bad, right? I was not sure i being on my period would affect that number and I forgot to mention that to the doctor.

Anyhoo, I am trying to figure all this out, but I don't see the endocrinologist for a month. I am glad to find this forum because I know I will need your help. Thanks in advance!

Hi wish,

Love the name. LOL!

It sounds like you've had a rough year. I don't want to appear to be comparing medical problems or doing a 'my problems are worse than yours' but I'd like to tell my story in hope that you will get something positive out of it.

For years (like 5-7 years) every time I had the standard blood tests, my iron levels would fall at the low end of the normal range. I was *always* fatigued and tired. My concentration and memory were lousy. One doctor suggested that I had chronic fatigue syndrome. Exercise would help, but I felt that it brought on a different set of problems. Also, when I went through the monthly women's stuff, I'd really, really feel wiped out.

Fast forward to this year, and the blood test showed that my iron levels were lower than the low end of normal. (Hallelujah!!!) I suspected an iron problem, and now I had the test results to prove it.

My doctor recommended an OTC iron pill, and I have figured out the right amount. What a world of difference this has made for me! I'm much less fatigued and tired, my concentration and memory have really improved, and I have a better outlook on life. I think that having heavy times of the month affected my blood glucose levels. (I have research supporting this somewhere around the house.)

So honestly, when you said that your vitamin D level was extremely low, I was excited for you. Yes, this sounds horrible but it's not my intent. I think that when your vitamin D level gets back to where it should be, you will start to feel much better. Taking it may help with the hypertension and the knees problem. (I pulled this information from MedlinePlus. www dot medlineplus dot gov. I put vitamin D in the search box.) Also, because the human body is very complex, I wouldn't be surprised if the right amount of vitamin D will help improve some of the other health problems.


Good luck, wish!

I look forward to reading more of your posts.
 

·
Registered
Joined
·
3,024 Posts
Multiple deficiences

I had prostate cancer in early 2003. The radiation treatment left me with some unpleasant symptoms. Among them was anemia. There are two kinds of anemia. One has to do with an iron deficiency and the other is helped with a vitamin B12 supplement. My symptoms seem to be OK for awhile then they resurface again. Earlier this year I felt wiped out and had so little energy that I was not doing my exercises. My lab work the following month showed low iron, vitamin B12 and vitamin D. All three at the same time. I started taking supplements of all three types. After several months I had improved enough that I could stop the B12 and halved my dosage of iron and vitamin D. My exercises resumed in April. In my July lab tests I was no longer deficient in any of the three and all my energy had returned. I have had no problems since, except for gout, but that is another story.

Weakness and fatigue are symptoms of anemia and that should be considered as a possible cause when it continues that way for a long time.
 

·
Registered
Joined
·
100 Posts
Discussion Starter #6
Thank you all for your responses. A quick update/question... I have gotten really, really sick this week. It started with diarrhea first, but then I woke up throwing up two days after starting Metformin. I feel nauseous every day, but have not thrown up since day two. Still have the diarrhea, so my walking regimen has been put on hold. How long does it take for your body to adjust to the meds?
 

·
Registered
Joined
·
40 Posts
Thank you all for your responses. A quick update/question... I have gotten really, really sick this week. It started with diarrhea first, but then I woke up throwing up two days after starting Metformin. I feel nauseous every day, but have not thrown up since day two. Still have the diarrhea, so my walking regimen has been put on hold. How long does it take for your body to adjust to the meds?
If you are sure it's the medication then you should call your doctor about your symptoms a.s.a.p. Leave a message with the answering service to have the doctor call you back. I don't think you should be having this kind of adjustment to the Metformin. If you are really miserable, and have a 24 hour pharmacy nearby, you may wish to contact the pharmacist and describe your symptoms. Based on the short paragraph you wrote, it seems that you are having some kind of reaction to it, which isn't good.

Metformin peeps, please chime in here.

not_yet
 

·
Registered
Joined
·
100 Posts
Discussion Starter #8
I read that over 50% of people on Metformin experience diarrhea and something like 25% nausea. I was able to go to work today, but I am still running to the bathroom and still have stomach upset. I just assumed it was something I would have to adjust to.
 

·
Registered
Joined
·
100 Posts
Discussion Starter #9
Another update... I finally had my appointment with an endocrinologist. He did take me off the Metformin, thank goodness, because the symtoms never changed and I also had a great deal of difficulty swallowing the large tablets.

In the past month I have really changed my diet and have been getting more regular exercise. The new med is settling much better, and my numbers are improving. Yay!

:)
 
1 - 10 of 10 Posts
Top